Alert archive / New Mexico / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS El Paso, TX

August 25, 2023Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 25, 2023, 5:32 PM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2023, 5:32 PM MDT (23:32 UTC)
Expired
Aug 25, 2023, 8:30 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 105 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WGUS54 KEPZ 252332
FFWEPZ
NMC051-260230-
/O.NEW.KEPZ.FF.W.0009.230825T2332Z-230826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
532 PM MDT Fri Aug 25 2023

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Southern Sierra County in south central New Mexico...

* Until 830 PM MDT.

* At 532 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southern Sierra County

This includes the streams and drainages just east of Caballo 
Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are numerous of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3301 10718 3297 10722 3296 10722 3295 10721
      3293 10721 3292 10722 3291 10722 3290 10723
      3289 10726 3290 10728 3294 10728 3296 10729
      3298 10727 3302 10725 3305 10724

FLASH FLOOD...RADAR INDICATED

$$

ED
1 follow-up statement
877 
WGUS74 KEPZ 260226
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
826 PM MDT Fri Aug 25 2023

NMC051-260236-
/O.EXP.KEPZ.FF.W.0009.000000T0000Z-230826T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra NM-
826 PM MDT Fri Aug 25 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT THIS EVENING FOR 
SOUTHERN SIERRA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3301 10718 3297 10722 3296 10722 3295 10721
      3293 10721 3292 10722 3291 10722 3290 10723
      3289 10726 3290 10728 3294 10728 3296 10729
      3298 10727 3302 10725 3305 10724

$$

ED

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:31 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 25, 2:31 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
231 PM MDT Fri Aug 25 2023

...New SYNOPSIS, DISCUSSION, AVIATION, FIRE WEATHER...

.SYNOPSIS...
Issued at 225 PM MDT Fri Aug 25 2023

High pressure aloft will move back over the region with slightly
drier air overlaying the area. Isolated to scattered storms will
still be possible, especially over the mountainous terrain. By the
beginning of next week, a frontal boundary will move in from the
east and northeast, rain chances will increase as a result.

&&

.DISCUSSION...
Issued at 225 PM MDT Fri Aug 25 2023

High pressure centered over Oklahoma will continue the S/SE low-
level flow over the area with above average moisture in place across
the Borderland. This will result in another afternoon/evening of
scattered mountain and isolated lowland showers and thunderstorms.
PW values currently in the 1.3-1.5 range, along with dew point
temperatures in the low 60s will result in locally heavy rainfall.
Flash flooding potential will remain limited, mainly over the
mountains and areas that have seen over the past few days.
Temperatures this afternoon will be fairly similar to yesterday,
with highs topping out in the mid 90s.

For the weekend, upper level high will move westward, focusing over
NM/AZ vicinity. Slightly drier air will accompany the upper level
high leading to drier conditions across the desert lowlands.
However, residual moisture will remain in place over the higher
terrain which may lead to isolated/scattered showers/storms through
the weekend. High temperatures this weekend increase a degree or two
as well.

By next week, an upper level trough will move across the Upper
Midwest with a cold front diving south across the Great Plains. By
Monday evening, the front boundary will stall out, banking up
against the eastern slopes of the central NM mountain chain. This
will focus the potential for scattered to numerous showers/storms
over the Sacramento Mountains. On Tuesday, a secondary push of this
boundary will move across the forecast area. As a result, rain
chances will increase across the area on Tuesday. There after, drier
air will move in from the central plains, likely resulting in
decreased rain chances and warming temperatures that could last into
next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 225 PM MDT Fri Aug 25 2023

VFR conditions through the period with skies FEW150-200. CU
starting to form over the mountains, with FEW/SCT CU developing
over the lowlands during the afternoon hours. Isolated
showers/storms will be possible this afternoon and evening for all
terminals. However, confidence is low and no mention in TAFs, TAFs
will be amended as needed. Winds will be light and mainly out of
the E to S in direction.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Fri Aug 25 2023

Fire weather concerns are low through the period. High pressure to
the east will continue the moisture transport across the area
through the remainder of Friday. Scattered storms will be possible
through this evening, especially over the highest terrain where
wetting rain, gusty/erratic outflow winds, and frequent lightning
will be possible. Min RHs this afternoon will be 20-35% across the
lowlands and 30-50% over the mountains. Temperatures this afternoon
will be slightly warmer this afternoon.

This weekend, high pressure will move westward focusing over the
NM/AZ vicinity. Slightly drier air and slightly warmer temps will
follow. However, residual moisture will still be present over the
mountains with isolated to scattered showers/storms possible each
afternoon. Min RHs will remain fairly stagnant, 20-30% over the
lowlands and 30-50% over the mountains. Temperatures each
afternoon will be similar to the previous days as well. Fuel-wise,
recent rains and abundant moisture will keep fuels fairly moist
with ERCs between 0 to 25th percentile.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  72  97  72  96 /  20  10   0   0
Sierra Blanca            63  87  64  87 /  10  10   0  20
Las Cruces               68  94  68  94 /  30  20  10  10
Alamogordo               67  92  67  91 /  30  30  10  10
Cloudcroft               50  69  51  69 /  30  50  10  50
Truth or Consequences    67  90  67  91 /  40  50  20  20
Silver City              63  87  64  87 /  60  70  30  30
Deming                   67  95  67  95 /  40  40  10  10
Lordsburg                67  94  67  94 /  50  50  30  20
West El Paso Metro       73  95  73  94 /  20  10   0  10
Dell City                67  93  68  93 /  10  10   0  10
Fort Hancock             68  95  68  95 /  10  10   0  10
Loma Linda               66  87  67  87 /  20  10   0  20
Fabens                   69  94  68  94 /  10   0   0  10
Santa Teresa             70  92  68  93 /  30  10  10   0
White Sands HQ           71  93  72  93 /  30  20  10  10
Jornada Range            68  92  67  93 /  30  30  10  10
Hatch                    68  95  67  95 /  30  40  20  20
Columbus                 69  95  68  95 /  30  20  10   0
Orogrande                64  90  65  90 /  30  20   0  20
Mayhill                  55  82  55  80 /  40  40  10  50
Mescalero                54  80  54  80 /  30  50  10  50
Timberon                 54  79  54  77 /  30  30   0  40
Winston                  59  81  59  82 /  60  70  30  40
Hillsboro                64  90  64  91 /  50  60  20  30
Spaceport                66  92  65  92 /  40  50  10  20
Lake Roberts             55  85  55  85 /  70  80  40  40
Hurley                   65  91  65  92 /  50  60  20  20
Cliff                    59  95  59  95 /  60  70  30  40
Mule Creek               62  88  62  89 /  60  70  40  40
Faywood                  67  90  66  90 /  40  60  20  20
Animas                   67  95  66  95 /  60  50  30  10
Hachita                  67  94  66  94 /  50  40  20  10
Antelope Wells           65  93  65  94 /  50  30  10   0
Cloverdale               64  90  64  90 /  40  50  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...38-Rogers
Hazardous weather outlook, Aug 25, 1:42 PM MDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
142 PM MDT Fri Aug 25 2023

NMZ401>417-TXZ418>424-261945-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
142 PM MDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms through late evening. Hail to one-half
inch and heavy downpours possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms through Tuesday. Isolated thunderstorms,
mainly over the mountains, Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Aug 25, 1:06 PM MDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service El Paso TX
106 PM MDT Fri Aug 25 2023

NMZ414>416-251945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
106 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of central Otero County
through 145 PM MDT...

At 105 PM MDT, Doppler radar was tracking two strong thunderstorms,
one 6 miles northeast of Timberon and another south east of
Sacramento, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Timberon, Sacramento, Mayhill and Weed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3257 10559 3266 10571 3293 10549 3282 10535
      3272 10535
TIME...MOT...LOC 1905Z 221DEG 5KT 3269 10561

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ED
Special weather statement, Aug 25, 1:31 PM MDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Fri Aug 25 2023

TXZ421-422-252015-
Southern Hudspeth Highlands TX-Salt Basin TX-
131 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of east central
Hudspeth County through 215 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sierra Blanca, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sunset Ranches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3135 10498 3117 10509 3126 10544 3160 10518
TIME...MOT...LOC 1930Z 113DEG 7KT 3134 10518

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ED
Special weather statement, Aug 25, 1:55 PM MDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service El Paso TX
155 PM MDT Fri Aug 25 2023

NMZ417-TXZ420-252030-
Otero Mesa NM-Northern Hudspeth Highlands/Hueco Mountains TX-
155 PM MDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of south central Otero,
northwestern Hudspeth and northeastern El Paso Counties through 230
PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Loma Linda, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Linda and Hueco Tanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3197 10570 3182 10582 3192 10605 3211 10584
TIME...MOT...LOC 1954Z 125DEG 11KT 3195 10584

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ED

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:19 PM MDTAreal Flood AdvisoryEPZOtero116 min
Aug 24, 8:29 PM MDTSpecial Weather StatementEPZLuna16 min
Aug 24, 8:44 PM MDTSpecial Weather StatementEPZ31 min
Aug 25, 7:55 AM MDTAreal Flood AdvisoryEPZDoña Ana, Otero, Sierra3 hr
Aug 25, 9:55 AM MDTAreal Flood AdvisoryEPZDoña Ana, Otero, Sierra2 hr
Aug 25, 1:06 PM MDTSpecial Weather StatementEPZOtero39 min
Aug 25, 1:17 PM MDTAreal Flood AdvisoryEPZOtero118 min
Aug 25, 2:07 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 25, 2:45 PM MDTAreal Flood AdvisoryEPZOtero28 min
Aug 25, 3:13 PM MDTFlash Flood WarningEPZOtero71 min
Aug 25, 4:37 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 25, 4:41 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 25, 5:54 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.